17 August, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Caffeine Withdrawal & Diarrhea
If a cup of coffee is part of your morning or afternoon routine, you might notice changes such as an awake feeling once the caffeinated drink enters your body. Over time, it's possible to develop a dependence on caffeine that can lead to uncomfortable symptoms if you suddenly stop consuming it. Diarrhea is associated with caffeine consumption, but it's not a typical side effect of caffeine withdrawal.
Caffeine withdrawal is problematic enough that Johns Hopkins recommended it be included in the Diagnostic and Statistical Manual of Mental Disorders, a leading journal on mental health. Typical symptoms of caffeine withdrawal can include a drowsy feeling, headaches and irritability. More extreme withdrawal symptoms include nausea and vomiting. Diarrhea isn't a typical side effect of stopping caffeine suddenly, according to MedlinePlus.
Caffeine and Diarrhea
If you consume a caffeinated product such as coffee and experience diarrhea, this gastrointestinal issue might be the result of your caffeine intake. Caffeine can help stimulate your bowels to improve your regularity and even cause your stools to be looser than normal. Although caffeine doesn't affect everyone in the same way, consuming six to eight cups might lead to side effects such as diarrhea.
Causes of Diarrhea
If you experience diarrhea around the same time you cease your consumption of caffeine, the diarrhea isn't necessarily a symptom of caffeine withdrawal. Common causes of diarrhea include bacterial infections such as salmonella or E. coli, viral infections such as rotavirus and norovirus, intolerances to foods such as lactose or sugar, intestinal illnesses or adverse reactions to medicine. If you have diarrhea, avoid caffeinated products, which might worsen the condition.
Reducing Your Caffeine Intake
Because of the difficult symptoms of caffeine withdrawal, it can be easier to reduce your intake of this stimulant over a period of time rather than to stop suddenly. Slowly reducing your caffeine intake lessens the withdrawal symptoms, but the exact amount of time needed to get through the symptoms varies by individual. If coffee is your caffeine-containing choice, avoid the temptation to replace it with other sources of caffeine, such as tea or chocolate.
- Johns Hopkins Medicine: Caffeine Withdrawal Recognized as a Disorder
- MedlinePlus: Caffeine in the Diet
- One Medical: Why Does Coffee Make Me Poop?
- New Zealand Medicines and Medical Devices Safety Authority: Too Much Caffeine
- National Digestive Diseases Information Clearinghouse: Diarrhea
- Health: 9 Ways to Kick the Coffee Habit
- Jochen Sand/Photodisc/Getty Images